With everything we do, we must weigh risks and benefits. Many people with ADHD need help managing their symptoms, and that often includes medications. Unfortunately this treatment can lead to side effects. If we can manage the ADHD medication side effects, the risk to benefit ratio tips toward the benefit side.
1. Appetite suppression
A decreased appetite is common when stimulants, such as methylphenidates or amphetamines, are used. I have seen kids who gain weight better on their medicine because they can actually sit long enough to finish lunch, but most will lose a few pounds when they first start their medication. After the initial drop, most can maintain a healthy weight with some simple adjustments.
Make the most of non-medicine times
I often say that kids on stimulants don’t have eating disorders, but they have disordered eating. They eat at unconventional times.
Before meds kick in
Start your day with a healthy breakfast that includes protein, whole grains and fats. The typical American diet of cereal for breakfast is mostly carbs, which gives quick – but non-sustaining – energy.
Protein, fiber and healthy fats can provide longer-lasting energy.
Don’t limit yourself to “breakfast” foods. If a sandwich or leftovers sound good to you, eat that for breakfast.
As meds wear off
Before hanger sets in, grab a healthy snack at the time you start to feel hungry in the afternoon or evening.
If your parents try to make you wait for dinner, talk to them about how your hunger affects your mood and behavior.
Eating a healthy snack (or call it an appetizer) can help keep those under control. You should still be able to eat dinner, but if it affects your appetite, warm up last night’s dinner as your appetizer each day. You’ll still eat what the family eats, but it will be timed differently. Still sit with your family for the conversation if your hunger doesn’t coincide with the family dinner. Family meals are important!
After school if you’re hungry, grab a mini-meal. Heat up leftovers, make a sandwich, or grab a plant and protein pair.
- apple slices, grapes, or berries with cheese
- bell peppers with cream cheese
- berries and yogurt
- cucumbers, carrots, bell peppers or snap peas with hummus
- apple, banana or celery with peanut butter
- smoothie made with fruits, vegetables, and yogurt
- broccoli, carrots, cauliflower, snap peas or celery with a yogurt dip
If you’re hungry after dinner, again grab a mini-meal type snack, not junk food.
Don’t waste empty calories
If you’re able to eat, pick the healthiest part of the meal first. Don’t start with the side dish or roll. Eat plants and proteins. Plants are fruits and vegetables, and most of us fail to get the recommended amount of these daily.
People with ADHD tend to be very sensitive and emotional in general, but medications can increase moodiness at times. Look for patterns about when the moodiness is the worst to help identify why it happens.
Some people get more irritable when their medicine is working, others as it wears off. This can be due to a medicine that’s not the best fit or at the wrong dose. Be sure to talk to your prescriber about how your medicine is affecting your mood.
Many people experience a rebound of symptoms as the dose wears off. If this happens, some people can use non-medication changes, others require a medication adjustment.
If you can be alone during this time frame, that may be all you need.
Listen to music. Exercise. Read. Whatever helps you adjust.
If this isn’t sufficient, discuss adjusting the dose or adding a short acting dose in the afternoon with your prescriber.
When these medication adjustments aren’t sufficient, adding a non-stimulant medicine can help buffer the rebound. Again, talk to your prescriber.
Sometimes stimulants can can trigger an underlying anxiety.
Anxiety can look like anger or increase irritability.
It can lead to headaches, stomach aches and other physical symptoms.
Anxiety is a common cause of insomnia. Lack of sleep makes anxiety worse. It’s a hard cycle to break sometimes. Talk to your prescriber if you’re experiencing this.
When anxiety distracts, it can look like poor focus, which can be misintrepreted as too little stimulant. Increasing the stimulant makes it worse.
Anxiety often leads to avoidance, negativity, over planning and trouble with patience.
Help for anxiety
Therapy is the first line treatment for anxiety, but if it is caused by medication, adjusting the medication can help.
Sometimes adding another medication to help with the anxiety may be needed.
It is very important that you talk to your prescriber about any anxiety you have, whether it’s medication related or not. No one should suffer in silence.
Other causes of moodiness
Moodiness can be related to chronic sleep deprivation or hunger – see the related sections of this post to help manage those issues.
3. Sleep problems
There are many things we can do to get more sleep. These are covered in How can I get better sleep?
If you think your medicine keeps you up, talk to your prescriber about changes that could help.
4. Stomachaches and headaches
If stomachaches or headaches seem to happen due to the medication, taking the medicine with food can help.
These symptoms sometimes only happen at the start of a new medication, when the dose is increased, or when resuming after being off of it for awhile. If this is the case, you should notice these side effects go away after consistent use.
When the stomachaches or headaches are persistent and not tolerable, talk to your prescriber to discuss changing medicine or changing the dose.
Repeated movements or sounds are known as tics.
Tic disorders are common in kids with ADHD:
- About 20% of kids with ADHD have chronic tics.
- Around half of all children with chronic tics have ADHD.
Tics can come and go. They often change over time, so an eye blink can go away and be replaced by a nose twitch or shoulder shrug.
Because of this natural cycle it can be difficult to decide if they’re on their normal cycle or worse due to medication.
While it was once common to believe that stimulants cause tics, there is evidence to the contrary.
Some people will even notice that their tics are less common when they’re on medication for ADHD, especially with guanfacine or clonidine.
If you note that tics increase with the start of a new medicine or an increase in dose, evaluate how these tics affect you. If they are minor, such as an eye blink, it is okay to ride it out. The tic will most likely continue to come and go and it’s not causing distress. If it causes you distress, talk to your presciber about behavioral therapy or a medication change.
Recent headlines have put psychosis and stimulants in the news.
In short, if you’re doing well on a stimulant, either amphetamines or methylphenidates, there’s no need to worry.
The study being reported is about new starts on these medications.
As is often the case, headlines are overestimating the risk. They are designed to make you want to read the article.
I am writing a whole post on this, so tune in next time… if you don’t want to miss it, sign up in the pop up or the right sidebar so you’ll get each new post in your in box. I promise to never use your email for any other purpose!
Meds don’t last long enough?
If your medicine doesn’t last long enough for your schedule, check out My Medicine Stops Working Too Soon!
If you still feel like you’re struggling…
Our next meeting will be all about growing up and thriving with ADHD.
This presentation will be of interest for all ages living with ADHD. It will include experiential activities, and guidelines for using ADHD strengths in order to follow your passion from childhood to the workplace!
This will be a combined group of the parents and students. We appreciate your RSVP so we can plan seating, but if you decide to come at the last minute, you’re welcome to show up! All meetings are free and open to the public. RSVP here